Sign in to follow this  
Followers 0

Can Trazodone be stopped cold turkey?

10 posts in this topic

Posted

Hi All. I had a lot typed out and cyberspace ate my post, so I will just keep this very brief and hope it makes sense. Basically, is it safe to stop trazodone (at 200-300mg) cold turkey when you are being switched to a different sleep aid (Ambien, not that it matters for these purposes)? I ask because trazodone stopped working for me, so my "temp" pdoc (ie pdoc from IOP) put me on Ambien instead. I've been on it for two nights, and I'm finally sleeping for the most part, but feel like shit in multiple ways throughout the day. I'm also coming off of about 50mg of benadryl (dyphenhydramine) that i've had to take in addition to the trazodone (which still didn't put me to sleep), which I was doing for about 2 weeks. I'm also recovering from the effects of having my Lamictal dose raised too high, which made me extremely anxious, dissociated, and sleepless (dose was lowered 8 days ago and I was only at the higher dose for 5 days). I'm also coming off of about 2 weeks of EXTREMELY poor quantity and quality of sleep and starting to sleep normal-ish again. And the sleep problems in and of themselves were triggered largely by PTSD shit but also I believe by the Lamictal.

Thus, all that to say, I'm "detoxing" from a lot of different stuff, and there's probably a lot of different reasons I feel "like shit"-- physically, cognitively, etc. (not so much emotionally). Hell, I could even actually be sick with a virus or something.

Anyhoo, this pdoc said it was ok to stop trazodone cold turkey (which was for sleep only. not depression) and just take the Ambien. However, a previous pdoc, during an attempt at using Seroquel for sleep, told me that trazodone must be tapered, or I would get withdrawal effects. The "internet" (i.e. all the various medical websites, message boards, etc) say conflicting things. I just want to make sure that I'm not harming myself by following his advice to stop cold turkey. I haven't taken any traz since Monday night and have only been taking Ambien. As I said, I feel "like shit" in multiple ways, but there could be multiple reasons.

So, does stopping cold turkey when at a dose of 200mg long term (and 300mg for one week) make sense/seem safe? And how long does it take for trazodone to get out of your system? I can find stuff online about its half life but not the clearance time (like the time when it's completely gone and there won't be anymore withdrawal effects.) Thanks! Sorry if anythign here is confusing.

Share this post


Link to post
Share on other sites

Posted

If your pdoc said it would be fine the give it a try. If you start having problems then go back and do a taper. That's what I'd do anyway.

Share this post


Link to post
Share on other sites

Posted

I gave it up flat out at a pretty exceptionally high dosage, no problems.

Share this post


Link to post
Share on other sites

Posted

I quit 150 mg traz cold turkey to switch to another sleep aid med (not ambien). I was fine, no withdrawal effects. But if you are feeling like crap, go back on half the dose for a week and then taper off from there. See if that helps.

Share this post


Link to post
Share on other sites

Posted

You should be able to. If it were me I would do a rapid titration, cut 50 mgs everyday.

Share this post


Link to post
Share on other sites

Posted

Well, I'm already 3 days without it, so I feel it would be stupid to start to taper now, especially when the sources of my discomfort are not completely linked to the trazodone withdrawal (as they predated its cessation.) I would honestly prefer not to taper if I can avoid it, but this is based in what are likely irrational fears (i.e. I'm afraid that, say, I went down to 100mg and took that with the Ambien, then once I went down to where I was just on Ambien, that the Ambien alone won't work because I had experienced the sedation of the traz/ambien combo.

So, the first night on 10mg Ambien/no Traz I slept all the way through for 8 hours. The second night of the same, I slept from about 10:30 to 4:30, woke up to a nightmare with racing heartbeat and sweatiness (among some other physical symptoms), went to the bathroom and tried to go back to sleep, fell asleep at ???, then woke to my alarm at 6:30 (also to another nightmare.) This night, the 3rd night, I fell asleep at about 11, woke up at 2 in a panic and drenched in sweat (probably a nightmare but I don't remember any content), lied down, started to panic, took my PRN Vistaril, and tried to rest again (mindful breathing, listening to the sounds of my noise machine, thinking calming thoughts) but was shortly bawling my eyes out. My muscles are hard as rocks and hurt soooo badly, especially my neck and shoulders. Even my bones and tendons are hurting. I feel like I can actually feel my blood pressure underneath my skin. I keep having to take off and put on clothing and adjusting the temperature. Is this withdrawal, or is this anxiety/PTSD stuff?

For those of you that are up and still reading, should I just give in and take a traz, like 100mg? Or will that just make things worse?

Share this post


Link to post
Share on other sites

Posted

Go ahead and take the traz. If it helps you and doesn't make you feel hungover the next day, I wouldn't think too much about it. However, don't go and take one of every pill you have to try and get to sleep. I've done that, and it generally makes things worse.

I don't know your situation, but waking with the sweats, racing heart, and anxious feelings sounds like PTSD or an anxiety response to some really dreadful dreams. I've been there.

Share this post


Link to post
Share on other sites

Posted

Thanks, Gizmo. I did end up taking the trazodone (just 100mg), at about 2:45am. I had to be up at 8. I had a mild hangover effect, as I always do, but at least I slept. I will try with just the ambien again tonight and see how it goes.

Share this post


Link to post
Share on other sites

Posted

At the dose given for sleep, traz is just an antihistamine anyway.

Share this post


Link to post
Share on other sites

Posted

At the dose given for sleep, traz is just an antihistamine anyway.

That's true. I just thought 300mg was approaching the anti-depressant level so I was worried about experiencing some serotonin withdrawal symptoms. I seem to be okay though (other than Ambien not fully letting me sleep through the night, which will hopefully improve.) Thanks.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0